Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Blood Pressure spikes while at work
    avatar
    ddy73 posted:
    Hi all. I'm new to the forums, but had a question and wanted to see if anyone else gets this. I was diagnosed (well, re-diagnosed to be exact) with high blood pressure 2 months ago. I've been on meds (switched from bystolic 10 MG to benicar 20 MG), but I get spikes at work up to 172/90 at times. When I'm home, it's gone as low as 138/78. I am under a lot of stress at work and unfortunately also a bit of a worrier, so that doesn't help much either. Has anyone else experienced this?
    Reply
     
    avatar
    billh99 responded:
    Yes, anxiety and stress can definitely cause both short term and long term increases in blood pressure.


    There are methods that help break the "worry cycle" and also help you learn to deal with the stress.

    In some cases counseling is needed.

    But often you can help by learning relaxation methods. Those include yoga, meditation, deep breathing exercises, and mental imagery.

    One good source is the book The Relaxation Response by Herbert Benson.
     
    avatar
    bpchronicle replied to billh99's response:
    Hi BillH99 , Yes I listen to a video of a stream, running water for me is very soothing. I imagine I am at the waters edge in peacful surroundings. This helps me greatly. Use the power of your mind to overcome anxiety and worry.
     
    avatar
    Haylen_WebMD_Staff replied to bpchronicle's response:
    Here's a great WebMD article with tools to help you destress now:

    10 Relaxation Exercises to Reduce Stress On the Spot

    Haylen
     
    avatar
    ddy73 responded:
    Thanks for all the great tips guys. One other thing thats been happening too, and I don't know if anyone else here gets this. Maybe it's the BP medication I'm on, but does anyone here get really lightheaded when standing up and walking a few steps? I get that a lot, where I stand up, take several steps, then feel really lightheaded and pressure in the top of my head. It's been really noticeable since I started taking the bystolic then benicar for the last 2 months. I had a real bad episode of that this morning getting out of bed, thought I was going to pass out. I see my doctor today so I just wanted to see if this was a common thing due to meds or not before I see him.
     
    avatar
    billh99 replied to ddy73's response:
    It is a common problem with blood pressure meds.

    Depending on your BP it can sometimes be helped with by reducing the amount of meds.

    And it can be caused by by or in combination with other meds, suppliments, and/or herbals.

    Make sure that your doctor know of EVERYTHING that you are taking.

    That said beta blockers reduce heart rate. And it can reduce it too much. common practice, in the past, was to start with beta blockers for high BP. However, current recommendations are to start with a different class of meds.
     
    avatar
    derfberger replied to ddy73's response:
    yes and when playing golf bend over to pick up ball, stand up and feel very light headed.

    not so much out of bed

    i take my meds at night which has helped


    My pressure is more in the back of head

    yet when i check B/P when feeling these symptoms it's perfect
     
    avatar
    ddy73 replied to ddy73's response:
    Thanks again. I used to be on blood pressure meds several years ago and was able to get off them. Thing is, I never had the problem of dizzyness when standing up back then. But then I think I was also taking a lower dose med (10MG I think of Benicar instead of the 20MG I'm on now). It's seems worse when I'm getting out of bed or if I sit down after walking and have to get up for something.
     
    avatar
    monstermachine1956 responded:
    try some music , in an mp4 device designed to keep you calm
     
    avatar
    ddy73 replied to monstermachine1956's response:
    I've also noticed my pulse will sometimes go up and start racing after I stand up also. This doesn't happen to often - when I feel my anxiety going up is when I really notice it.


    Helpful Tips

    Walk a Little
    Just taking a short walk can help your blood pressure. More
    Was this Helpful?
    2 of 2 found this helpful

    Helpful Resources

    Be the first to post a Resource!

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

    For more information, visit the Duke Health General and Consultative Heart Care Center